July 2005 Statin Advisory Provides Patients With Important Safety Information
On July 12, 2005 Health Canada issued an advisory about rhabdomyolysis being a serious side effect of all cholesterol-lowering drugs known as statins. Specifically, the statin class of drugs includes these prescription drugs:
- Crestor (rosuvastatin)
- Lipitor (atorvastatin)
- Zocor (simvastatin)
- Mevacor (lovastatin)
- Lescol and Lescol XL (fluvastatin)
- Pravachol (pravastatin)
This Health Canada advisory states that cases of rhabdomyolysis associated with the use of the statin drugs have been reported in Canada and worldwide.
The Health Canada advisory pointed out that some patients who are candidates for statin use may have pre-existing medical conditions which might cause them to have a greater risk of developing rhabdomyolysis as well as lesser muscle-related problems. In that regard, this July 2005 statin advisory from Health Canada provides the following specific guidance for patients.
Before taking a statin, patients should tell their doctor or pharmacist if they:
-are pregnant, intend to become pregnant, are breast-feeding or intend to breast-feed;
-have thyroid problems;
-regularly drink three or more alcoholic drinks daily;
-are taking other cholesterol lowering medication such as fibrates (gemfibrozil, fenofibrate) or niacin;
-are taking other medications, including prescription, non-prescription and natural health products, as drug interactions are possible;
-have a family history of muscular disorders;
-had any past problems with the muscles (pain, tenderness), after using a statin;
-have kidney or liver problems;
-have undergone surgery or other tissue injury;
-do excessive physical exercise.
Patients are advised to contact their physician promptly if they experience any of the following while on statin therapy:
-muscle pain they cannot explain;
-muscle tenderness or muscle weakness;
-generalized weakness, especially if they do not feel well (i.e. fever or fatigue);
-brownish or discoloured urine.
Patients should continue to take their medication as prescribed and should contact their physician if they have any concerns.
Previously, Health Canada had requested that the drug companies responsible for the sale of these statin drugs in Canada put on the package insert label a rhabdomyolysis warning as well as a description of the initial symptoms related to a possible incident of rhabdomyolysis. This July 2005 statin advisory informs the public that the requested safety information updates to the statin drug warning labels is now completed.
(Posted by: Tom Lamb)